Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Burlington, VT

May 18, 2017Caledonia County, Essex County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 18, 2017, 5:41 PM EDT for Caledonia County, Essex County, Orleans County, Vermont. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:41 PM EDT (21:41 UTC)
Expired
May 18, 2017, 6:45 PM EDT
In force
64 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caledonia County, VT, Essex County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 120 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:48 PM EDTTSTM WND DMGBarton, VTTRACTOR TRAILER BLOWN OVER.
May 18, 5:49 PM EDTTSTM WND DMGBarton, VTTREES DWON BLOCKING TRAIN TRACKS
May 18, 5:50 PM EDTTSTM WND DMGEast Brighton, VTTREES ADN POWERLINES DOWN
May 18, 5:55 PM EDTTSTM WND DMGEast Burke, VTTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS51 KBTV 182141
SVRBTV
VTC005-009-019-182245-
/O.NEW.KBTV.SV.W.0007.170518T2141Z-170518T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
541 PM EDT THU MAY 18 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northeastern Caledonia County in northeastern Vermont...
  Southeastern Orleans County in northeastern Vermont...
  Essex County in northeastern Vermont...

* Until 645 PM EDT

* At 541 PM EDT, a severe thunderstorm was located over South
  Wheelock, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  St. Johnsbury, Island Pond, Lyndon, Westmore, Stannard, Brunswick,
  Burke, Sutton, Lunenburg, Barton, Sheffield, Newark, Newark Hollow,
  Lemington, West Burke Village, Guildhall, Lyndonville Village, East
  Haven, Ferdinand and Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 7155 4479 7157 4475 7163 4466 7159
      4464 7156 4460 7156 4458 7154 4456 7156
      4456 7160 4454 7157 4452 7159 4450 7158
      4447 7165 4446 7164 4442 7170 4440 7180
      4447 7226 4482 7219 4491 7149
TIME...MOT...LOC 2141Z 266DEG 37KT 4455 7207 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
002 
WWUS51 KBTV 182202
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
602 PM EDT THU MAY 18 2017

VTC005-009-019-182245-
/O.CON.KBTV.SV.W.0007.000000T0000Z-170518T2245Z/
Caledonia VT-Orleans VT-Essex VT-
602 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN CALEDONIA...SOUTHEASTERN ORLEANS AND ESSEX
COUNTIES...

At 600 PM EDT, a severe thunderstorm was located over Granby, moving 
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
St. Johnsbury, Island Pond, Lyndon, Westmore, Stannard, Brunswick,
Burke, Sutton, Lunenburg, Barton, Sheffield, Newark, Newark Hollow,
Lemington, West Burke Village, Guildhall, Lyndonville Village, East
Haven, Ferdinand and Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Burlington.

&&

LAT...LON 4486 7155 4479 7157 4475 7163 4466 7159
      4464 7156 4460 7156 4458 7154 4456 7156
      4456 7160 4454 7157 4452 7159 4450 7158
      4447 7165 4446 7164 4442 7170 4440 7180
      4447 7226 4482 7219 4491 7149
TIME...MOT...LOC 2200Z 266DEG 37KT 4456 7178 

HAIL...1.00IN
WIND...60MPH
 
$$
579 
WWUS51 KBTV 182242
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
642 PM EDT THU MAY 18 2017

VTC005-009-019-182252-
/O.EXP.KBTV.SV.W.0007.000000T0000Z-170518T2245Z/
Caledonia VT-Orleans VT-Essex VT-
642 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALEDONIA...
SOUTHEASTERN ORLEANS AND ESSEX COUNTIES WILL EXPIRE AT 645 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northeastern Vermont.

LAT...LON 4486 7155 4479 7157 4475 7163 4466 7159
      4464 7156 4460 7156 4458 7154 4456 7156
      4456 7160 4454 7157 4452 7159 4450 7158
      4447 7165 4446 7164 4442 7170 4440 7180
      4447 7226 4482 7219 4491 7149
TIME...MOT...LOC 2242Z 266DEG 37KT 4459 7120 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:55 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 18, 3:55 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
355 PM EDT Thu May 18 2017

.SYNOPSIS...
After another day of record heat, isolated strong to severe
thunderstorms are expected through this evening...with the primary
threat being gusty winds and hail. Much cooler and drier weather
arrives by midday Friday with some patchy frost possible by Saturday
morning. A warm front will produce scattered showers on Sunday
afternoon with temperatures returning to near normal.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 350 PM EDT Thursday... Severe thunderstorm watch number
237 in effect for entire cwa until 03z this evening. Vis sat
shows vertical cumulus development occurring across the western
dacks with radar just showing the first signs of convective
development near Tupper Lake. Expect coverage to increase this
aftn/evening as better dynamics arrive and the cap lifts.

Wind advisory continues until 03z with kmss gusting to 44 mph
last hour.

Forecast concern this evening will be areal coverage and
magnitude of convection...followed by temps. Expecting isolated
strong to locally severe storms to fire late this aftn along
pre-frontal trof and associated weak embedded 5h vort in the
flow aloft. The pre- storm environment this aftn/evening shows
CAPE values between 1500 to 2000 j/kg with a ribbon of enhanced
0 to 3 km/0 to 6 km shear values between 40 and 50 knots. This
instability/shear supports isolated/scattered cluster of storms
with some individual bowing line segments. The 1st round looks
to impact mainly the eastern Dacks...southern/central CPV...and
parts of central/southern and eastern VT between 20-00z this
evening. Expecting a few strong to severe storms in this time
period. Meanwhile...another broken line of showers/storms will
be approaching the SLV by 00z this evening. Still some
uncertainty with regards to amount of instability with cool lake
water impacting environment...along with impacts of upstream
convection stabilizing atmosphere. If environment can recover
enough btwn 00z-03z...expecting a broken line of strong storms
with some enhanced wind threat associated with very strong 925mb
to 850mb winds of 45 to 55 knots. These storms will weaken as
they enter the CPV around midnight tonight.

A very mild start to the evening expected with temps mainly in the
70s to near 80f in areas away from convection...but as strong cold
front swings across our region after midnight...expect temps to
quickly fall. By morning...expecting temps to range from the upper
40s slv/western dacks to lower 60s near VSF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 350 PM EDT Thursday...sharp cold front is draped across
southern New England at 18z Friday with moderate low level caa
continuing across our cwa. Progged 850mb temps range between
10-12c around 12z...but fall between 2-4c by 18z
Friday...supporting nearly steady temps or falling during the
morning hours. Thinking clouds break up during the afternoon
hours and temps warm back into the mid 50s to lower 60s most
locations...but with breezy northwest will make for a chilly mid
May day. Some lingering mainly terrain drive rain showers are
possible from 12z to 16z...but rapid drying aloft...will quickly
dissipate showers by Friday afternoon.

Friday Night thru Saturday Night...1030mb high pres builds into the
region during this time period with dry conditions and cool temps.
Based on clear skies and winds decoupling in deeper protected
valleys...expect some patchy frost to develop. Best chances for
frost will be dacks and valleys of central/northern VT...including
the NEK. Will mention lows ranging from the mid/upper 20s NEK/SLK to
near 40F CPV/SLV. A nice day is expected on Saturday with plenty of
sunshine and slightly below normal temps.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 317 PM EDT Thursday...Upper level ridge and exiting
surface high pressure off the Atlantic seaboard will keep dry
conditions across the North Country to end the weekend with
increasing clouds ahead of our next system encroaching from the
west during the afternoon. Deep low pressure over southern
Ontario tracks eastward into central Quebec Sunday night through
Monday dragging a cold front through northern New York and
Vermont with showers developing late Sunday evening across
western areas and becoming widespread after midnight through
Monday as a weak wave of low pressure forms over the mid-
Atlantic states and rides northeast to the Gulf of Maine by
Monday night. In contrast to the previous forecast, the 12z
model suite indicates very little instability both at the
surface and aloft to support thunder so I've removed all
mention. Is a rumble or tow of thunder possible, sure. Just not
enough to justify it in the forecast.

Brief break in precipitation occurs Tuesday as we'll be in
between systems, with the next chance for showers and potential
thunderstorms coming Wednesday/Wednesday night as deepening low
pressure over Great Lakes Tuesday night tracks northeast through
the St. Lawrence Valley.

Temps through the period will be very seasonal with highs in
the mid 60s to low 70s, and lows in the mid 40s to low 50s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Primarily VFR conditions are expected
through 12Z Friday with 2 rounds of scattered showers and
thunderstorms this afternoon and evening briefly reducing
vsby/cigs to MVFR/IFR. After 12Z, there will be a gradual trend
towards MVFR as cigs lower behind a cold front passage. For
winds, gusty to locally strong south-southwest with gusts in the
20-35kt range persist through about midnight before shifting to
the west-northwest at 8-15kts.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA...TSRA.
Sunday Night: VFR. Likely SHRA...TSRA.
Monday: MVFR. Likely SHRA...TSRA.
Monday Night: VFR. Slight Chance SHRA.
Tuesday: VFR. Slight Chance SHRA.

&&

.CLIMATE...
Max Temp Records for 5/18/17

KBTV...89 set in 1989
KMPV...90 set in 1962
K1V4...92 set in 1906
KMSS...90 set in 1962

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ026-027-087.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Taber
LONG TERM...Lahiff
AVIATION...Lahiff
CLIMATE...WFO BTV
Hazardous weather outlook, May 18, 3:54 AM EDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
354 AM EDT Thu May 18 2017

NYZ026-027-087-190800-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
354 AM EDT Thu May 18 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028>031-034-035-VTZ001>012-016>019-190800-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
354 AM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop late
this afternoon and continue into the evening hours. A few of these
storms may become strong to severe with hail and strong winds as the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 5:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
503 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E NASHVILLE           44.45N  72.93W
05/18/2017  M0.25 INCH       CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1701904

TABER
Special weather statement, May 18, 5:03 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
503 PM EDT THU MAY 18 2017

VTZ003-006>008-017-182200-
Caledonia-Eastern Chittenden-Washington-Orleans-Lamoille-
503 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE...CALEDONIA...SOUTHERN
ORLEANS...EAST CENTRAL CHITTENDEN AND NORTHERN WASHINGTON COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Morrisville,
moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Johnsbury, Lyndon, Morrisville, Johnson Village, Calais, Glover,
Waterbury Village, Hyde Park, Greensboro Bend, Worcester, Middlesex,
Marshfield, Cabot Village, West Burke Village, Morrisville Village,
Woodbury, Cabot, Willoughby, Underhill State Park and Elmore.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4476 7192 4432 7203 4426 7206 4436 7303
      4438 7305 4461 7287 4478 7196
TIME...MOT...LOC 2102Z 259DEG 36KT 4458 7261
Local storm report, May 18, 5:05 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             MORRISVILLE             44.56N  72.60W
05/18/2017  M0.25 INCH       LAMOILLE           VT   PUBLIC

&&

EVENT NUMBER BTV1701905

TABER
Local storm report, May 18, 5:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
531 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 NNW WILLISTON         44.45N  73.09W
05/18/2017  E1.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

&&

EVENT NUMBER BTV1701906

VERASAMY
Local storm report, May 18, 5:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
535 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     1 NE SOUTH BURLINGTON   44.48N  73.15W
05/18/2017  E58 MPH          CHITTENDEN         VT   NWS OFFICE

&&

EVENT NUMBER BTV1701907

VERASAMY
Special weather statement, May 18, 5:36 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
536 PM EDT THU MAY 18 2017

VTZ007-008-010-182200-
Caledonia-Washington-Orange-
536 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND CENTRAL WASHINGTON COUNTIES...

At 535 PM EDT, a strong thunderstorm was located near Northfield
Village, moving northeast at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Groton, Marshfield, Barre
Town, Northfield Village, Northfield, Moretown, Barre City, Groton
Village, Ricker State Park, E F Knapp State Airport and Cabot
Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4406 7282 4420 7289 4443 7233 4421 7218
TIME...MOT...LOC 2135Z 242DEG 42KT 4420 7268

RDeal

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:03 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille57 min
May 18, 5:29 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Lamoille, Orleans, Washington41 min
May 18, 5:36 PM EDTSpecial Weather StatementBTVWashington24 min
May 18, 5:49 PM EDTSpecial Weather StatementBTVAddison41 min
May 18, 6:07 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington53 min
May 18, 6:29 PM EDTSevere Thunderstorm WarningBTVAddison61 min
May 18, 6:55 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Orange, Washington65 min
May 18, 7:28 PM EDTSpecial Weather StatementBTVAddison32 min
May 18, 7:45 PM EDTSevere Thunderstorm WarningBTVRutland60 min
May 18, 7:46 PM EDTSpecial Weather StatementBTVWashington29 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.